By: Shawn Messonnier, DVM
Article used with permission.
Author, The Natural Health Bible for Dogs & Cats, Prima,
2001; 8 Weeks to a Healthy Dog, Rodale, 2003.
Osteoarthritis, often referred to simply as arthritis, is
the most common musculoskeletal disorder in pets. While it
can occur in any sized dog or cat, it is usually seen in large
breed dogs. In clinical practice, almost all large breed dogs
8 years of age and older are afflicted with arthritis; the
joints usually affected are the hips (where the arthritis
is usually secondary to hip dysplasia) and the ventral aspects
of the thoracic, lumbar, and sacral vertebrae (referred to
as spondylosis deformans, which is usually asymptomatic.
The mainstay of conventional medicine involves the chronic
administration of non-steroidal anti-inflammatory medications
(NSAIDS,) most commonly etodolac (EtoGesic®) or carprofen
(Rimadyl®). Unfortunately, as is the case with people,
pets can have both acute and chronic side effects from this
class of medication. These side effects can be mild (vomiting,
anorexia, lethargy) or severe and potentially fatal (acute
hepatopathy, gastrointestinal ulceration or perforation, and
renal failure.) This article uses an actual case to demonstrate
one of the side effects, and then explores the cautions that
must be followed if using NSAIDS and complementary therapies
that can be used in place of NSAIDS.
Pele is a 12-year-old neutered male Shetland sheepdog (Sheltie)
that was referred for evaluation of renal failure and gastrointestinal
disease. Pele had been diagnosed with “arthritis”
approximately 12 months prior to this visit. The diagnosis
was made based upon clinical signs and age of the pet; no
radiographs were made to confirm the diagnosis. Pele was started
on Rimadyl (25 mg given twice daily.) He responded well within
several days following the initial administration of Rimadyl.
At the time of his visit no regular followup examinations
or blood testing was done. Pele had recently seen an internal
medicine specialist for evaluation of melena. Based upon testing
done at that time, the diagnosis of gastrointestinal ulceration
secondary to Rimadyl administration was made; moderate renal
failure was also diagnosed based upon blood and urine testing.
The renal failure was also felt to be secondary to NSAID administration.
Pele’s owner sought my advice for an integrative approach
to his 3 problems: arthritis, renal failure, and gastrointestinal
ulceration. Since Pele had experienced side effects related
to NSAID administration, it was decided not to use this class
of medication to help control the mild pain and inflammation
associated with his joint disease. Instead, a canine joint
supplement containing glucosamine, chondroitin, and boswellia
was administered to Pele; he responded well within several
weeks. To control his gastrointestinal ulceration, sucralfate
was administered along with a canine supplement containing
probiotics and glutamine. To manage his chronic renal failure,
his owner was taught how to administer fluids subcutaneously
to Pele; fluid therapy was prescribed on a daily basis. A
diet formulated for renal failure was prescribed, as were
supplements (including a fish oil supplement) that have been
reported to assist pets with renal failure. To date, Pele
is doing quite well. His gastrointestinal problem has resolved,
his arthritis does not cause him any discomfort, and his renal
disease (which is monitored via laboratory testing every 3
months) is controlled. His long term prognosis is guarded;
I have had a number of pets with renal failure live several
years with aggressive therapy as was prescribed for Pele.
NSAID administration can be used safely in pets and people.
The best approach appears to be the use of these medications
on an as-needed basis. Alternatively, homeopathics or herbal
supplements can be used in mild cases in place of NSAIDS.
In my practice, owners of pets with arthritis are instructed
to administer and NSAID only if the pet is having a particularly
uncomfortable day. Otherwise, long term analgesia is afforded
by joint supplements containing glucosamine, chondroitin,
and similar nutraceuticals.
Acute reactions to NSAIDS are most commonly reported as severe
hepatopathies in Labrador retrievers. To date, only carprofen
has caused this reaction and should not be used in Labrador
retrievers (I also avoid it in golden retrievers.)
Chronic administration of NSAIDS is most often associated
with the side effects seen in Pele. According to the instructions
that come with Rimadyl, other side effects that may appear
include liver disease, immune diseases (anemia, low platelet
count, skin diseases,) neurologic signs (seizures, paralysis,
unsteadiness,) behavioral problems (hyperactivity, aggression,
depression, or sedation,) and even death.
Additionally, according to Pfizer:
*Approximately 70% of possible adverse drug events have been
in older dogs (many of these older pets have preexisting disease,
underlying milk dehydration, or are taking multiple medications
that predispose to renal or gastrointestinal side effects.)
*Patient evaluation including physical examination and appropriate
diagnostics is prudent before prescribing any medications.
*When any medication is prescribed, owners should be informed
of potential drug-related side effects and signs of drug tolerance.
Even the newer COX-2 inhibiting NSAIDS can have similar side
effects. According to the package insert from a new non-steroidal medication made by Pfizer and Searle for
people, "Serious GI toxicity such as bleeding, ulceration,
and perforation of the stomach, small intestine or large intestine,
can occur at any time, with our without warning symptoms,
inpatients treated with NSAIDS. Only 1/5 (20%) of patients
who develop a serious upper GI adverse event on NSAID therapy
is symptomatic. Upper GI ulcers...appear to occur in approximately
1% of patients treated for 3-6 months, and in about 2-4 of
patients treated for one year.
If people or pets must receive NSAIDS on a regular basis
for analgesia (pain relief), it is imperative to use pre-treatment
laboratory analysis to make sure liver and kidney function
are stable. Frequent monitoring with blood and urine testing
allow early diagnosis and treatment of side effects. People
and pet owners should be told to watch for clinical signs
of side effects so that medical help is received as soon as
possible. Unfortunately, many doctors and veterinarians do
not heed these warnings. According to a report in the 1999
New England Journal of Medicine, NSAIDS were the 15th leading
cause of death in people in the US. Reporting of adverse drug
reactions in pets is rarely done by veterinarians or pet owners,
so finding information on NSAID reactions is difficult. Based
upon my experience and that of many integrative veterinarians,
reactions to medicines including antibiotics, corticosteroids,
and NSAIDS seem to be at least as common in pets as in people.
Using NSAIDS wisely, which implies their use on an as-needed
basis, and relying instead on a natural joint supplement for
chronic therapy, is the safest approach to treating arthritis
in people and pets.
- - - - - - - - - - - - - - - - - - - - - - - - - - - - - - - - - - - -
Be sure to visit the Glucosamine Product Guide for a review of commercially available glucosamine products.